High-Flying Thyroid

Can altitude increase the effect of thyroid medications? I recently hiked four days in the Grand Canyon and had an experience which felt like an overdose of my thyroid meds. I skipped a dose and all the symptoms went away, even after climbing another 3,000 feet. What's up?
Avatar:
Author:
Publish date:
Social count:
0
Can altitude increase the effect of thyroid medications? I recently hiked four days in the Grand Canyon and had an experience which felt like an overdose of my thyroid meds. I skipped a dose and all the symptoms went away, even after climbing another 3,000 feet. What's up?

Question:

Can altitude increase the effect of thyroid medications? I recently hiked four days in the Grand Canyon and had an experience which felt like an overdose of my thyroid meds. I skipped a dose and all the symptoms went away, even after climbing another 3,000 feet. What's up?

Submitted by - Pat - Ortonville, MI

Answer:

Studies of the thyroid at higher elevations indicate you can expect a rise in the tyroid hormone thyroxine (T4). Whether or not the rise will effect how your meds work I just don't know. I can find no studies of thyroid meds at higher elevations, but it might be worth checking in with your doctor or contacting a high-altitude medical specialist.

Good luck!